North Dakota, 2010

Flash Flood in North Dakota, March 21 to 22, 2010

March 21 to 22, 2010 · NWS FGF · 1 event in 1 county or zone

As the spring melt season progressed, an ice jam caused flash flooding along the Sheyenne River in Lisbon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As the spring melt season progressed, an ice jam caused flash flooding along the Sheyenne River in Lisbon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 21, 9:00 PM CST, 1 hour earlier.

Area forecast discussion, Mar 21, 9:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1000 PM CDT SUN MAR 21 2010

.HYDROLOGY...
ICE JAMS HAVE DEVELOPED ON THE SHEYENNE RIVER AROUND LISBON. LOCAL
FLUCTUATIONS IN WATER LEVEL CAN BE EXPECTED...BUT BASED ON PAST JAMS
AT THAT LOCATION...THERE IS A STRONG POSSIBILITY THAT THE RIVER WILL
RISE TO AT LEAST 18.5 FEET BEFORE THE JAM BREAKS. EVEN WHEN ONE JAM
DOES BREAK...IT IS POSSIBLE THAT OTHERS WILL DEVELOP DOWNSTREAM. FOR
THIS REASON A FLASH FLOOD WARNING WAS ISSUED FOR CENTRAL RANSOM
COUNTY UNTIL NOON CDT. THE RIVER FLOOD WARNING AT LISBON WAS ALSO
UPGRADED SINCE MODERATE FLOOD STAGE OF 17.0 FEET WILL BE EXCEEDED
LOCALLY.

MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RED RIVER FROM
WAHPETON TO OSLO...AND IS ON TRACK TO OCCUR FROM DRAYTON TO PEMBINA
BY NEXT WEEKEND. THE BROAD AND RELATIVELY LONG-DURATION CREST WAVE
OF THE RED RIVER PASSED THE FARGO...MOORHEAD AREA DURING THE DAY
SUNDAY...AND IS IN THE HALSTAD AREA TONIGHT. THE CREST IS EXPECTED
TO REACH GRAND FORKS ON TUESDAY...THE OSLO AREA BY THURSDAY...THE
DRAYTON AREA NEXT WEEKEND...AND PEMBINA BY THE END OF THE MONTH. NO
SIGNIFICANT PRECIPITATION IS EXPECTED TO INFLUENCE THESE LEVELS THIS
WEEK. HOWEVER...ICE REMAINS IN THE MAIN CHANNEL FROM OSLO NORTH TO
THE CANADIAN BORDER...AND THIS MAY CAUSE LOCAL FLUCTUATIONS IN WATER
LEVEL IN THAT STRETCH OF RIVER.

NOTE THAT SINCE THE CREST WAVE ON THE RED RIVER IS SO BROAD...WATER
LEVELS WILL INCH UP VERY SLOWLY AS IT REACHES INDIVIDUAL LOCATIONS.
THIS WILL BE ESPECIALLY TRUE AT GRAND FORKS SINCE WATER FROM THE RED
LAKE RIVER IS SLOWLY MOVING OUT OF THE AREA...WHILE THE CREST WAVE
FROM THE MAINSTEM RED RIVER WILL NOT REACH THE AREA UNTIL TUESDAY.

WARMER TEMPERATURES MONDAY MAY CAUSE SOME SNOWMELT RUNOFF AGAIN
ALONG THE SHEYENNE RIVER FROM VALLEY CITY TO LISBON...BUT MOST OTHER
TRIBUTARIES TO THE RED RIVER WILL HOLD STEADY OR SLOWLY FALL THE
NEXT SEVERAL DAYS. BACKWATER FROM THE MAIN STEM RED WILL PROLONG
HIGH STAGES AT WEST FARGO...HARWOOD...HENDRUM...SHELLY AND CLIMAX.
AREAL FLOOD WARNINGS CONTINUE FOR ALL COUNTIES ALONG THE RED RIVER
AS OVERLAND FLOODING CONTINUES TO MAKE ITS WAY INTO THE RIVER
SYSTEM. SOUTH BOUND LANES OF INTERSTATE 29 HAVE WATER OVER THEM JUST
SOUTH OF HARWOOD.

THE RIVER GAGE AT HAWLEY IS MALFUNCTIONING. A SECONDARY SENSOR
INDICATES THAT THE RIVER IS STILL FALLING AND SHOULD FALL BELOW
FLOOD STAGE ON MON...AS FORECAST.

&&

.AVIATION...UPDATE FOR 00Z TAFS...
MAINLY VFR CONDITIONS EXPECTED THROUGH TAF PD WITH AN INCREASE IN MID AND
HIGH CLOUDS. EXCEPTION WILL BE KDVL...WHERE APPROACHING LOW PRES AND
COLD FRONT WILL BRING AN INCREASE IN MVFR CIGS AFT 18Z...POSSIBLY
SOME IFR CIGS WITH -RA AFT 20Z. WINDS WILL GENERALLY BE FROM A SRLY
COMPONENT THROUGH THE PD.

&&

.SHORT TERM...
INCREASED CLOUD COVER TONIGHT DUE TO EXTENSIVE HIGH CLOUDS SPREADING
EAST OVER ND INTO WRN MN.  THIS MAY HOLD MINS UP A BIT SO UPPED LOWS
A FEW DEGREES FROM PREV FCST...MAINLY IN THE VALLEY....AS DEW PTS
ARE HIGHEST DUE TO ALL THE WATER.  OTHER THAN THAT NO CHANGES NEEDED.

ON MON AND TUE...A CLIPPER STARTS MOVES THROUGH THE N PLAINS...
BRINGING A CHANCE OF RAIN ON MON AFTERNOON. THEN...AS THE LOW PASSES
AND COLDER AIR RETURNS TO THE N PLAINS ON MON NIGHT AND TUE...EXPECT
PCPN TO CHANGE FROM RAIN TO A RAIN/SNOW MIX AND EVEN TO SNOW BEFORE
ENDING TUE AFTERNOON. PCPN TOTALS WILL BE LIGHT...WITH LESS THAN ONE
TENTH OF AN INCH EXPECTED AND A DUSTING AT BEST FOR ANY SNOWFALL
ACCUMULATION.

ANOTHER HIGH PRESSURE RIDGE BUILDS IN FOR TUE NIGHT AND WED...
KEEPING THE AREA DRY...WITH TEMPERATURES NEAR NORMAL.

.LONG TERM...
THE MAIN CHALLENGES IN THE LONG TERM FORECAST ARE THE TEMPERATURES.
THE SUN IS BECOMING EVER MORE POWERFUL...SO CLOUD COVER WILL BE VERY
IMPORTANT TO THE TEMPERATURE FORECAST. PLUS...THE TIMING AND
STRENGTH OF A COLD FRONT WED NIGHT WILL REALLY AFFECT TEMPERATURES
TOO. THE MODELS ARE IN DECENT AGREEMENT...EXCEPT FOR THE GEM WHICH
SEEMS TOO WARM. THEREFORE...LEANED ON THE GFS AND ECMWF.

IT CURRENTLY LOOKS LIKE A COLD FRONT ASSOCIATED WITH THE ALBERTA
CLIPPER WILL SWING THROUGH THE N PLAINS WED NIGHT. WOULD NOT BE
SURPRISED IF THIS TIMING CHANGES OVER THE COMING DAYS...BUT THE
MODELS ARE IN GOOD AGREEMENT RIGHT NOW WITH WED NIGHT. THIS WILL
BRING HIGH PRESSURE AND COOLER WEATHER THU AND THU NIGHT. THE
HIGH PRESSURE SHOULD ADVANCE E THU NIGHT. THIS COULD BE FOLLOWED
BY A LOW PRESSURE SYSTEM THAT WILL DEVELOP E OF THE ROCKIES...
INCREASING CLOUD COVER FOR FRI. THERE IS A SLIGHT CHANCE OF
PRECIPITATION FRI AND FRI NIGHT...PROBABLY A MIX OF SNOW AND
RAIN...BUT IT DOES NOT APPEAR TO BE ANYTHING HEAVY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR RICHLAND...RANSOM...SARGENT...CASS...
BARNES...TRAIL...STEELE...GRIGGS...GRAND FORKS...EASTERN WALSH...
AND PEMBINA COUNTIES.

MN...AREAL FLOOD WARNING FOR KITTSON...WESTERN MARSHALL...WESTERN
POLK...NORMAN...CLAY AND WILKIN COUNTIES.

&&

NG/G2/DLH/JK
Hazardous weather outlook, Mar 21, 4:50 AM CST, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
550 AM CDT SUN MAR 21 2010

MNZ001>004-007-029-NDZ008-016-027>030-038-039-049-052-053-221100-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
550 AM CDT SUN MAR 21 2010

...AREAL FLOOD WARNINGS REMAIN IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAL FLOODING CONTINUES TO RESULT IN NUMEROUS ROAD CLOSURES IN
LOW LYING AREAS ACROSS THE ENTIRE RED RIVER VALLEY. INFORMATION ON
RIVER FLOODING CAN BE FOUND IN FLOOD WARNINGS AND FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN MONDAY AND TUESDAY
THROUGHOUT THE RED RIVER VALLEY. EXPECT MAINLY RAIN IN THE
SOUTHERN VALLEY WITH A MIX OF RAIN AND SNOW IN THE NORTH. THIS STORM
SHOULD PRODUCE LIGHT PRECIPITATION AMOUNTS...AND NO MAJOR STORMS
ARE IN SIGHT. FLOODING WILL REMAIN A CONCERN THROUGH NEXT WEEK
THROUGHOUT THE RED RIVER VALLEY AS WATER IN THE RIVER SYSTEMS
CONTINUES TO FLOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.

NDZ006-007-014-015-024-026-054-221100-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
550 AM CDT SUN MAR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND
FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN MONDAY AND TUESDAY IN
THE DEVILS LAKE BASIN. THIS STORM SHOULD PRODUCE LIGHT PRECIPITATION
AMOUNTS...AND NO MAJOR STORMS ARE IN SIGHT. INFORMATION ON RIVER
FLOODING CAN BE FOUND ON FLOOD WARNINGS AND FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-221100-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
550 AM CDT SUN MAR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS THE CHANCE FOR RAIN OR SNOW IN WESTERN MINNESOTA MONDAY
AND TUESDAY...ALTHOUGH PRECIPITATION AMOUNTS WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The radar

The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ransom

When
March 21, 10:00 PM CST to March 22, 7:00 AM CST
Where
Ransom County, 4 mi NW of Lisbon to 4 mi SW of Lisbon
Cause
Ice Jam
Property damage
$500
Reported by
Law Enforcement
Coordinates
46.471, -97.739

The Sheyenne River rose rapidly through central portions of Lisbon, in response to an ice jam which formed near the highway 27 bridge. Flood water rose above the moderate flood stage by 11 pm CDT and eventually crested above the major flood stage. Emergency levees had been constructed in advance and emergency crews were able to contain the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215706.